Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Had mechanical valve replacement. Has seizures. Taking Dilantin. Cause?

Jun 2013
User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 2219 Questions
Hi Doctor-
My mother is in the hospital after we found her non-responsive, small amount of blood at the corner of her mouth, and heart beat around 35. She had emergency surgery Tuesday (5/14) to implant a pace maker and her heart seems ok now. She had a mechanical valve replacement 27 years ago and has been on Coumadin ever since. Her INR was 4.7 (dnagerously high for her) today because the Dr.'s mistakenly had her on coumadin and agratoban at the same time. She also, has seizures and is on Dilantin and hemoglobin is now low even after she's been given blood and she is also having a hard time breathing. Can you help us try to figure out whats causing this? Thank you.
Posted Sat, 8 Jun 2013 in General Health
Answered by Dr. Sushil Kumar Sompur 11 hours later
Hi there ~

I understand your concern for your mother. I believe that she has been having a lot of issues for a long time. I am glad you list them in her medical history. I am sure she has been on medications for these issues i.e. mechanical heart valve replacement (blood thinners and dilantin), seizures (AEDs), hypertension (antihypertensives), cerebral hemorrhage (coumadin), hepatitis C (lamivudine or other liver pills I am guessing). Her current condition is concerning to say the least and it seems like she is in a coma with being found non-responsive. I believe that you should listen to her doctors as they know best what her condition is like and what could be causing this. Having a conference with the team of doctors that are taking care of her and having them tell you your mother's prognosis would be helpful. I think it will be very helpful to do so. I also believe that you should get all her affairs in order, not to be pessimistic but I do believe that her condition is slowly but surely deteriorating.

I am sure you have had great moments with your mother, and I hope you continue to do so as long as she is able. I wish you and your family all the very best.

Take care and have a lovely day!
Above answer was peer-reviewed by
Follow-up: Had mechanical valve replacement. Has seizures. Taking Dilantin. Cause? 13 minutes later
Thanks for your reply and advice. Unfortunately, I
Was looking for medical advice. My mother was a very
active 89 year old woman...she was able to take care of herself.
Clearly, there's something happening that is being missed by the doctors.
She was only taking Coumadin, Dilantin and blood pressure medication.
Her liver was fine no meds were needed.


Answered by Dr. Sushil Kumar Sompur 3 minutes later
Hi there ~

I understand your concerns and I am also hopeful that she can get back to her active self again. I do not think that there is anything missing except for giving her coumadin and agratoban for her condition. I hope this was addressed. I wonder if a CT scan or another imaging study was done to find out if there was XXXXXXX hemorrhage. This is usually the case when the blood vessels are very fragile and blood is thinned out the way it was in her case.

I hope this helps. Take care!
Above answer was peer-reviewed by
Follow-up: Had mechanical valve replacement. Has seizures. Taking Dilantin. Cause? 3 minutes later
Hi- she is no longer in a coma. Yes, Ct's scan have
Been done and X-rays no sign of hemorrhaging.
Answered by Dr. Sushil Kumar Sompur 10 minutes later
I am glad to hear that she is not in a coma anymore. I believe that she may have had a breakthrough seizure.

Take care cristina!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor